Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

New FDA Warning: Codeine and breastfeeding

Posted Oct 22 2008 9:30pm

Pill_bottle Codeine is a popular pain medication that has been used routinely for moms who have had C-sections or pain after childbirth. It's not news that some of the medication passes through breastmilk in small amounts. But, new findings suggest that some women have a genetic predisposition to being "ultra-rapid metabolizers" of the medicine. In those women, the amount of codeine in their breastmilk may be significantly higher, leaving their babies at risk for side effects of the drug-like extreme sleepiness.

As a result, the FDA has issued a new warning about codeine and breastfeeding.

While there is a test available to see if a mom carries the CYP2D6 gene, it's currently not standard of care to perform this test routinely on all breastfeeding mothers. However, the highest risk group to have this gene are typically North Africans, Ethiopians and Saudi Arabians (16% to 28% of women in these groups carry the gene). Caucasians have a 1% to 10% chance of carrying the gene, blacks have a 3% chance, and Hispanics/Asians have a 1% chance.

So, can you use a codeine containing pain medication after delivery if you are nursing? Yes. But, you should be on the look out for a baby who is extremely sleepy and not waking up to feed--especially if you are in the high risk group who may carry the CYP2D6 gene. And, obviously, it's a good idea to wean as quickly as possible to acetaminophen or ibuprofen when you are starting to feel better.

Post a comment
Write a comment:

Related Searches